What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 1:27 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 6, 1:27 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
227 PM EDT Mon Aug 6 2018
.SYNOPSIS...
A weak area of low pressure will cross the Delmarva this morning
before pushing offshore this afternoon. Meanwhile, a broad ridge
of high pressure will become established across the Deep South
through Tuesday. The next cold front crosses the area late
Wednesday into Thursday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Monday...
Interesting morning with a small area of ACCAS exploding into
tstms across parts of Dinwiddie/Prince George/Sussex counties.
These are now on the wane, and expect them dissipate in the next
hour or so. However, this illustrates the convective potential
for the afternoon. Both WAL/GSO soundings suggest afternoon
CAPE values around 3000 J/Kg. Thus, expect additional tstm
development in the 18Z-20Z time frame, especially east of
I-95/I-85, including our DELMARVA areas. Weak wind fields will
make it difficult to get a handle on where intiation will take
place. HRRR has not done a good job the last few days, with
NAM/NAM3KM being preferred. However, think DELMARVA sea breeze
will be more active this afternoon, and any leftover boundaries
from yesterday's tstms may provide a focus today. With region on
the back side of weak upper low /currently just souht of SBY/,
expect all tstms to move S/SE. As was the case yesterday, tstms
should quickly wane after sunset.
Made some adjustments to grids to account for the above
scenario.
Previous Discussion...Morning WV imagery shows a weak upper
level low centered over the northern Chesepeake Bay. Meanwhile,
a broad ridge of high pressure stretches from the western
Atlantic into the Deep South. The aforementioned upper low
slides east across the Delmarva this morning, then lingers near
or just offshore this afternoon. Other than patchy fog thru 8-9
am, expect quiet conditions through midday before a return of
widely sct shwrs/tstms this afternoon and early evening. Latest
hi-res guidance initiates convection along/east of the I-95
corridor, including on the lower MD Eastern Shore, about 18z
with this activity drifting SSE into the early evening before
dissipating. Weak steering flow will allow for slow storm motion
again this afternoon, much like Sun aftn, so although severe wx
is not anticipated, storms will be capable of heavy rain and
localized flooding. This activity is not expected to be
widespread (PoPs AOB 40%), but areas that do get rain can expect
it to be heavy for a time. Very warm and humid today with highs
in the upr 80s to low 90s (mid 80s at the beaches) under a
partly to mostly sunny sky. Mainly clear to partly cloudy
tonight after isold eve convection wanes. Lows 70-75.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 AM EDT Monday...
The upper ridge centers itself over the Deep South on Tuesday
allow for another very warm/hot afternoon locally with a slight
uptick in moisture (PWs ~2.0") Meanwhile, a lee trof develops
over the Piedmont in the afternoon. This in addition to
afternoon seabreeze boundaries should touch off isold/widely
sct tstms which should favor far SE VA and NE NC. PoP20-30%
after 18z. Highs in the low 90s, except a little cooler at/near
the beaches. Partly cloudy Tuesday night with a lingering
shwr/tstm. Lows in the 70s.
An upper trof and associated weak cold front approach the area
late on Wednesday. At this time, it appears most tstm activity
with this front will not reach our CWA until 00Z or after.
However, with CAPE values approaching 3000 J/Kg in some areas,
and a substantial lee trof in place, expect scattered/widely
scattered tstms to develop ahead of the front. Wednesday looks
to be a hot day before any convection begins, with many areas
in the 90-93 degree range. Dew points are also forecast in the
73-76 degree range east of I-95. Thus, heat indices in a few
areas could reach 105 degrees for a couple hours, and may need
to evaluate a heat advisory if this trends persists.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 325 PM EDT Saturday...
An upper level ridge will slide east from the Pacific NW to the High
Plains by late week into the weekend, while a broad trough remains
over the Eastern U.S. South-southwesterly flow will usher in
additional moisture, so included shower/tstm chances for much of the
area late week/weekend, with the best opportunity for a more
widespread rain during a FROPA (ending west to east) Thursday
morning. Friday, more isolated to scattered showers/tstms will be
focused across extreme SE VA and NE NC, with lower PoPs further
north. A better return of moisture enters the area on Saturday and
Sunday, so aerial coverage of rainfall will be some magnitude
greater. Not expecting a washout at any point during the Day 4-7
period, but any storm that develops will be capable of moderate to
heavy downpours.
Afternoon temperatures through the period will be in the upper 80s
Thu-Fri, falling into the mid 80s by Sat and Sun. Overnight lows are
expected to be in the low-mid 70s...although some areas along and
west of I-95 could fall into the upper 60s by Fri AM thru Mon AM. A
brief look ahead at next week in the ensembles shows that a warm up
could be in store.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 630 AM EDT Monday...
Patchy fog thru 12-13z; otherwise, VFR conditions will prevail
thru midday. By this afternoon, expect CU builds up once again
with isold/wdly sct tstms possible. Winds will be light and
variable this morning and generally light from the S-SW during
the day.
Outlook...Mainly VFR conditions will continue through midweek
outside of patchy fog during the early morning hours, and the
chance of isold/wdly sct tstms both afternoons. A cold front
crosses the region Wed night into Thursday morning with
scattered thunderstorms possible.
&&
.MARINE...
As of 200 PM EDT Monday...
Other than scattered showes and thunderstorms along the sea
breeze this afternoon expect a realtively quiet marine forecast.
Most of the convection today should remain clear of the Bay and
coastal waters, but could impact the rivers this afternoon and
early evening. Generally light S to SE winds increase into Tue
as the sfc trough remains inland. SW winds mainly 10-15 kt Wed
ahead of next cold front approaching from the NW...then turning
NW Wed night into Thu. Seas generally running around 1 to 2 ft
in the ocean and waves 1 foot or less in the bay/rivers. Waves
in the bay and rivers will increase to 1 to 2 ft in the SW flow
late Tue and Wed ahead of the front. The next front will push
across the bay and coastal waters late Wed night into early Thu.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...JDM
NEAR TERM...JDM/WRS
SHORT TERM...JDM
LONG TERM...BMS
AVIATION...JDM
MARINE...JAO
Hazardous weather outlook, Aug 6, 1:59 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
259 AM EDT Mon Aug 6 2018
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-070700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
259 AM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 1:01 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
201 PM EDT MON AUG 6 2018
MDZ022-024-061845-
Wicomico-Inland Worcester-
201 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WICOMICO AND NORTH
CENTRAL WORCESTER COUNTIES...
At 201 PM EDT, a strong thunderstorm was located near Parsonsburg, or
9 miles east of Salisbury, moving northeast at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Parsonsburg, Ocean Pines, Pittsville, Willards, Bishop,
Salisbury-Wicomico, Powellville, Whaleyville, Showell and Whiton.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3824 7540 3833 7552 3845 7545 3845 7522
3841 7516
TIME...MOT...LOC 1801Z 219DEG 9KT 3833 7542
jfosterSpecial weather statement, Aug 6, 1:12 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
212 PM EDT MON AUG 6 2018
VAZ079-087-092-061900-
Southampton-Brunswick-Greensville-
212 PM EDT MON AUG 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREENSVILLE...
SOUTHWESTERN SOUTHAMPTON AND EAST CENTRAL BRUNSWICK COUNTIES AND THE
CITY OF EMPORIA...
At 211 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Radium to near Emporia to near
Claresville. Movement was southeast at 20 mph.
Wind gusts in excess of 30 mph and rainfall amounts up to 1 inch
are possible with these storms.
Locations impacted include...
Emporia, Claresville, Green Plain, Radium, Ante, Bufford Crossroads,
Lanes Corner, Pleasant Shade, Bryants Corner, Emporia Reservoir,
Durand, Little Texas and Emporia Airport.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3657 7750 3670 7781 3682 7770 3673 7749
3672 7749 3671 7744 3662 7722 3654 7730
3654 7740
TIME...MOT...LOC 1811Z 304DEG 17KT 3672 7768 3668 7758 3659 7748
jfosterSpecial weather statement, Aug 6, 1:22 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
222 PM EDT MON AUG 6 2018
VAZ081-513>515-061900-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Prince George-Eastern Chesterfield (Including Col.
Heights)-
222 PM EDT MON AUG 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD ...THE CITY OF RICHMOND...THE CITY OF COLONIAL HEIGHTS
AND THE CITY OF PETERSBURG...
At 221 PM EDT, strong thunderstorms were clustered near Chesterfield
Court House, or near Richmond, moving south at 15 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Richmond, Petersburg, Colonial Heights, Virginia State University,
Chester, Bensley, Bellwood, Matoaca, Ettrick, Chesterfield Court
House, Chesterfield, Petersburg National Battlefield, Pocahontas
State Park, Beach, Drewrys Bluff and Centralia.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3748 7759 3749 7743 3745 7742 3743 7743
3742 7741 3719 7735 3719 7745 3720 7744
3722 7745 3722 7752 3723 7754 3722 7756
3727 7761 3726 7765 3727 7766
TIME...MOT...LOC 1821Z 357DEG 12KT 3743 7754
jfosterSpecial weather statement, Aug 6, 1:34 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
234 PM EDT MON AUG 6 2018
VAZ075>077-061915-
Northumberland-Westmoreland-Richmond-
234 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
EAST CENTRAL RICHMOND AND SOUTHEASTERN WESTMORELAND COUNTIES...
At 233 PM EDT, a strong thunderstorm was located near Hague, or near
Piney Point. The storm is nearly stationary.
Wind gusts in excess of 30 mph and rainfall up to 1 inch are
possible with this storm.
Locations impacted include...
Callao, Kinsale, Lewisetta, Hague, Westmoreland, Lottsburg, Village,
Mount Holly, Gibeon, Sandy Point, Kremlin and Oldhams.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3811 7660 3809 7658 3807 7653 3806 7653
3805 7652 3803 7652 3802 7649 3802 7647
3798 7643 3789 7662 3808 7675 3815 7661
TIME...MOT...LOC 1833Z 331DEG 1KT 3809 7659
jfosterSpecial weather statement, Aug 6, 1:48 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
248 PM EDT MON AUG 6 2018
NCZ015>017-061930-
Pasquotank-Camden-Western Currituck-
248 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMDEN...CENTRAL
PASQUOTANK AND NORTHWESTERN CURRITUCK COUNTIES...
At 247 PM EDT, a strong thunderstorm was located over South Mills,
moving southeast at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Elizabeth City, South Mills, Burnt Mills, Pierceville, Tar Corner,
Spences Corner, Gregory, Sharon, Lilly, Lambs Corner, Johnsons Corner
and Shawboro.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3634 7626 3647 7640 3655 7631 3655 7627
3641 7608 3630 7622
TIME...MOT...LOC 1847Z 318DEG 9KT 3646 7628
jfosterSpecial weather statement, Aug 6, 1:54 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
254 PM EDT MON AUG 6 2018
VAZ064-511-512-515-517-061945-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Western King William-Caroline-
254 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CAROLINE...NORTH
CENTRAL HENRICO...NORTHWESTERN KING WILLIAM AND CENTRAL HANOVER
COUNTIES...
At 253 PM EDT, a strong thunderstorm was located over Ashland, moving
northeast at 10 mph.
Wind gusts in excess of 30 to 40 mph are possible with this
storm...along with rainfall amounts of up to 1 inch.
Locations impacted include...
Ashland, Randolph Macon College, Mechanicsville, Hanover, Mangohick,
Dawn, Glen Allen, Kings Dominion, Hanover Airport, Gum Tree, Doswell,
Etna Mills, Elmont, Longdale, Calno, Atlee, Ashcake, Burruss Corner,
Solomons Store and Chamberlayne.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3784 7719 3761 7740 3761 7741 3762 7741
3764 7742 3763 7744 3771 7760 3797 7748
TIME...MOT...LOC 1853Z 208DEG 8KT 3776 7746
foster